Reducing steroids - any positive experiences?

Hi everyone I am currently trying to reduce my steroids and I am feeling very nervous as on the two occasions I tried before the first time was very quickly followed with a pulmonary embolism which had me off work for 3 years and the second manifested discoid lupus. I have managed to get down to 10.5mg daily but you don't really get tips or have an idea of the positives of getting off steroids. Has anybody got some uplifting stories about if it made them feel good getting off them. I have been on them since early 2004 and I am getting stories from the rheumy about long term effects which are just as frightening.

Any advice appreciated

12 Replies

  • Right.

    This is going to be difficult, but you can do it. 1 mg a fortnight is probably the FASTEST you need to go. The first week or so after dropping a dose you will be tired and achey (maybe even foul and monstrous in your emotional behaviour). By the end of the second week - it will be fine. Then you start again with another 1mg drop. Don't underestimate how much of a big deal even 1mg of steroid is when you have been taking them for ages. After each drop you will ache and be tired, though this will be a little less each time. Your mood will gradually improve too. One big difficulty is (in my layman's view - just from experience, not science) that your adrenal gland might start to trail a little behind. Once I got down to the tiny doses - 3, 2 1 and 0, I felt cold and exhausted a lot of the time. Hot water bottles and lots of rest, combined with moderate exercise when you think you can't cope - and you can get through this. Call me bonkers (I know you will) but about two weeks after stopping, when I felt really rough one day, cold and shivery and achey - I lay in bed clutching a hot water bottle and concentrated hard on my kidneys and adrenal glands - I tried to make them work by the power of thought - and I swear I felt them spurt into life!

    It is now a month since I stopped. The whole process has dominated my life since before Christmas and it has not been at all pleasant. BUT I did it. I feel 100% better in my head - you have no idea how much they drag you down mentally until you stop. I can think clearly and rationally again. I have just started to sleep properly and normally for the first time in years (this is new) - 4 weeks after stopping the steroids. The glucose levels in my blood have normalised and I don't have the urge to guts down sugary food all the time. I'm losing weight (not much yet - but we'll see). I've read that it can take a year for your body to recover completely - so I'm really hopeful that 12 months from now things will be good.

    Yes - my joints hurt more. The Raynaud's is back with a vengeance. My feet hurt like crazy when I get up in the night and I have to hobble to the bathroom. I still have good and bad days (though more good ones, lately) and I still get cold more easily. But Summer is coming - and I really believe life will be better without steroids. It already is.

  • Good for you Maggie, well done. I'm starting that journey myself and am determined to get off the evil things! I've been reading very exciting things about low-dose naltrexone and am going to start quizzing various consultants about that. I need some sort of treatment, it's evident, but I can't believe bludgeoning the immune system into submission is the way to go!

  • PS - I can see from your other posts that you also take mycophenolate. Me too - and I haven't felt so OK since the beginning (my first major flare was in late 2004, and I had chemo for nephritis and kidney failure last year).

    Stay strong. This is hard - but you can do it.

  • You are the first person so far l have heard of that has had kidney involvement with their Lupus. I was only diagnosed two years ago as an emergency referral from a Rheumatologist l had been under for over 4 years ! I too had to have Intensive Chemo, so as you can imagine how shocked and frightened l was as l hadn't even heard of Lupus before and at the time didn't really have any knowledge or support. Two years of treatment and l am slowly getting there with the help and expertise of my wonderful Renal Consultant at Salford Royal, he is a wonderful man . I am no longer able to work, l was self employed for years and ran my own catering business I still miss working so much, but on a positive note gives me time to spend with my family now and research and educate myself about my illness, l am a great believer that knowledge is POWER, we all need that to help us get by each day to make us feel good about ourselves. Would like to hear from you about your condition and your experiences with it .

  • I'm currently off all my steroids, it was a long & lengthy process. But I think it's worth it, I very gradually reduced my steroids- it needed a calendar!! I would take 10.5 one day then 10 another, and repeat for 2 wks then take 10 for 2/3 weeks and continue until I was down to 7.5 or 5 I then took it even slower,

    Good luck xx

  • I have been feeling very scared about the whole process because of my past complications and I have been feeling very tired so that makes sense, I think I am on the slow route to reducing as I have had trouble doing 1mg at a time, but its great to know what symptoms will reduce I think you spend so long living on meds you forget what it was like before you started. Your posts help me think that some of the things I have been struggling with may reduce and that gives me a sense of hope. Thank you

  • Has your Dr explained that eventually after being on a small dosage your body will revert to producing its own steroids again ? l was on a high dosage for a year along with a host of other medication, as things are gradually improving, my Renal consultant has gradually reduced my steroids and at present l only take 5 mg a day which isn't that much more than your body would produce naturally anyway so i

    l am getting there. hope all goes well for you , keep me posted on your progress.

  • I have gone from 10mg to 5 mg in 7 weeks, just a 1mg at a time . if i felt "flarey" I just made sure i did it for two weeks not one week .... I have to say i feel much better for getting down to 5mg a day .. i see the rhumie in 2 weeks and intend to be on 4mg .... i am tired but i feel positive :)

  • Thats fantastic progress, pat yourself on the back : )

  • Positive things about stopping include reduction in bone loss, no more muscle weakness, less prone to high blood pressure, reduction in breathing difficulties, face back to normal after a month or so, improvement in sleep pattern and quality, loss of weight (slowly), to name but a few. Be brave, it is worth stopping.

  • I've been reading all these posts about lowering steroids that has given me heart. I've got to reduce the steroids by 1mg a month from 8mg to 5mg in order to have a joint ultrasound to rule in or out inflammation as my Rheumy isn't sure. My overall diagnosis is not straightforward and hasn't been for 26 years. I've been so pleased I've found this website. Good Luck to us allx

  • Slow but steady is the key. Took me a year. I reduced 1/2 mg every 2-3 weeks. Usually it was 3 but the last one was 2 weeks. Wanted at give myself a Christmas present and be done with steroids. That was 5 months ago. Fatigue hits me quicker now and pain and stiffness still there but I feel good otherwise. Best of luck. Being in control helps tremendously

You may also like...